Common heartburn drug, Zantac, has been urgently recalled over fears it could contain chemicals which cause cancer.
The fresh alert comes following the recall of or four types of prescription-only Zantac medications, which were withdrawn in the UK last week.
Two additional medications have been added to the recall list after the Medicines and Healthcare products Regulatory Agency (MHRA) warned that there had been a possible contamination of the active substance in Zantac, ranitidine.
Ranitidine Effervescent Tablets 150 milligrams and 300 milligrams are now among the list of recalled medications.
The MHRA had identified an impurity called NDMA (N-Nitrosodimethylamine) in the medicines, which is a risk factor in the development of certain cancers.
Exposure to NDMA can come from tobacco smoke, chewing tobacco, some cured meats, toiletries and other cosmetic products, and it can cause damage to the liver.
The Centers for Disease Control and Prevention (CDC) in the US warns that although there are no reports of NDMA causing cancer in humans, “it is reasonable to expect that exposure to NDMA by eating, drinking or breathing could cause cancer in humans”.
The fresh alert comes following the recall of or four types of prescription-only Zantac medications last week (Photo: Shutterstock)
What medicines have been recalled?
Doctors and pharmacists have been told to stop issuing the drugs immediately and to return all stock to the drugs company, GlaxoSmithKline.
The following batches of Zantac are being recalled:
Zantac 150mg/10ml SyrupZantac 50mg/2ml InjectionZantac 150mg TabletsZantac 300mg TabletsRanitidine Effervescent Tablets 150 milligramsRanitidine Effervescent Tablets 300 milligrams
The MHRA is currently investigating other ranitidine medicines which may also be contaminated.
Over-the-counter versions of Zantac sold in UK pharmacies are not affected by the recall.
The full list of affected medications can be found on the MHRA website.
Advice for patients
The MHRA said the recall is a “precautionary measure”, but it is working the European Medicines Agency to determine the impact of the global issue.
In a statement it said, “The MHRA has issued an alert to healthcare professionals, as Teva UK Ltd is recalling all unexpired stock of certain batches of two types of Ranitidine medicines used to treat conditions such as heartburn and stomach ulcers.
“Healthcare professionals have been told to stop supplying the two products immediately. All remaining stock should be quarantined and returned without delay to the supplier.
“Patients should not stop taking their medication, and a treatment review is not necessary until the next routine appointment.”